Thunderstorm Wind, Comanche
- When
- August 25, 3:25 PM CST
- Where
- Comanche County, 1.33 mi WSW of Mt Scott
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.730, -98.550
The Medicine Park mesonet station recorded a gust to 60 mph.
A dryline stretched along the border between Oklahoma and the Texas Panhandle, with hot and very humid air in place to its east. Numerous thunderstorms developed throughout the afternoon and evening across much of central and western Oklahoma, with scattered reports of severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A dryline stretched along the border between Oklahoma and the Texas Panhandle, with hot and very humid air in place to its east. Numerous thunderstorms developed throughout the afternoon and evening across much of central and western Oklahoma, with scattered reports of severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 25, 12:38 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 138 PM CDT SAT AUG 25 2012 .AVIATION DISCUSSION... RAIN AND THUNDERSTORMS ARE EXPECTED TO FORM OR MOVE INTO NORTHERN OKLAHOMA THIS AFTERNOON AND SLWOLY SPREAD SOUTHEAST OVERNIGHT. A WEAK FRONT WILL FOLLOW AND SHIFT WINDS TO THE NORTH OR NORTHEAST, ALTHOUGHT NOT VERY STRONG. .DISCUSSION... MOST MODELS INDICATE NOW THAT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM IN SOUTHERN KANSAS AND NORTHERN OKLAHOMA THIS AFTERNOON AND DRIFT SLOWLY SOUTHEAST. THE CYCLONIC CIRCULATION OVER CENTRAL KANSAS IS EXPECTED TO SLOWLY EVOLVE INTO A WEAK OPEN WAVE AND DRIFT ACROSS OKLAHOMA DURING THE FIRST HALF OF SUNDAY. A WEAK SURFACE TROUGH WILL BE ASSOCIATED AND TURN WINDS TO THE NORTH. BECAUSE THIS SYSTEM WILL MOVE SLOWLY AND BECAUSE THE ATMOSPHERE IS VERY MOIST, HEAVY RAINFALL IS EXPECTED IN SOME PARTS OF NORTHERN OKLAHOMA. RAIN MAY BECOME MORE IN THE FORM OF SHOWERS WITH THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST OKLAHOAM LATE TODAY AND EARLY SUNDAY. ONCE THIS SYSTEM EXITS SOUTHEAST OKLAHOMA LATE SUNDAY, CHANCES FOR RAIN RETURN TO NEAR ZERO FOR THE REST OF THE HOT AND HUMID WEEK. AN UPPER RIDGE IS EPXECTED TO BUILD NORTHWEST OF OKLAHOMA GIVING LITTLE DAY-TO-DAY CHANGE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 88 69 89 / 60 60 20 20 HOBART OK 70 90 69 92 / 60 40 20 10 WICHITA FALLS TX 74 92 70 93 / 40 50 30 20 GAGE OK 67 87 67 90 / 50 20 10 10 PONCA CITY OK 69 85 68 89 / 70 50 20 10 DURANT OK 73 90 70 90 / 40 50 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/09
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT SAT AUG 25 2012
OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT SAT AUG 25 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND THIS EVENING.
DISCUSSION...
A MID AND UPPER LEVEL TROUGH WILL MOVE SLOWLY EAST AND SOUTHEAST
ACROSS THE CENTRAL AND SOUTHERN PLAINS THROUGH SUNDAY. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON AND EVENING...ESPECIALLY ACROSS WESTERN
AND NORTHERN OKLAHOMA. A SURFACE TROUGH MAY ALSO AID IN THE
DEVELOPMENT OF STORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.
WEAK TO MODERATE INSTABILITY WILL DEVELOP AS TEMPERATURES WARM
INTO THE UPPER 80S AND 90S THIS AFTERNOON. THIS WILL SUPPORT
A FEW STRONG TO MARGINALLY SEVERE STORMS...THROUGH THE EARLY
EVENING.
STRONG WIND GUSTS NEAR 60 MPH...TORRENTIAL RAINFALL...AND
FREQUENTLY LIGHTNING MAY OCCUR WITH THE STRONGER STORMS.
THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE ACROSS THE
WESTERN THIRD OF OKLAHOMA.
SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE OVERNIGHT
HOURS WITH BETTER CHANCES FOR RAIN SHIFTING INTO CENTRAL AND EASTERN
OKLAHOMA BY EARLY SUNDAY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 26
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL COULD LEAD TO MINOR FLOODING OF POORLY DRAINED AND
LOW-LYING AREAS IN ISOLATED LOCATIONS THROUGH TONIGHT...ESPECIALLY
OVER NORTHERN OKLAHOMA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE ENTIRE AREA ON SUNDAY
AND SOUTH OF I-44 ON MONDAY DUE TO ABUNDANT MOISTURE...INSTABILITY...
AND LIFT FROM THE NEARBY LOW PRESSURE DISTURBANCE. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THOUGH A FEW STORMS MAY BE STRONG TO SEVERE.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS POSSIBLE ON SUNDAY...PARTICULARLY OVER NORTHERN
OKLAHOMA...WHICH COULD LEAD TO MINOR FLOODING OF POORLY DRAINED AND
LOW-LYING AREAS IN ISOLATED LOCATIONS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 253 PM CDT SAT AUG 25 2012 OKZ007-008-012-013-252030- GRANT OK-GARFIELD OK-KAY OK-NOBLE OK- 253 PM CDT SAT AUG 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...EASTERN GARFIELD...KAY AND NORTHWESTERN NOBLE COUNTIES UNTIL 330 PM CDT... AT 251 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAIRMONT... MOVING EAST AT 25 MPH. OTHER SCATTERED STRONG STORMS WERE LOCATED ACROSS EASTERN GRANT AND WESTERN KAY COUNTIES NEAR MEDFORD...DEER CREEK AND BRAMAN. VERY HEAVY RAINFALL WILL OCCUR WITH THESE STORMS ALONG WITH GUSTY WINDS AND OCCASIONAL LIGHTNING. HAZARDS INCLUDE... WIND GUSTS TO 40 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... BLACKWELL...TONKAWA...NEWKIRK...MEDFORD...GARBER...COVINGTON... LAMONT...BILLINGS...BRECKENRIDGE...BRAMAN...HUNTER...FAIRMONT... DEER CREEK...KILDARE...NARDIN...DOUGLAS...RENFROW...LUCIEN... CHILOCCO AND HAYWARD. LAT...LON 3699 9694 3621 9735 3622 9779 3700 9779 TIME...MOT...LOC 1951Z 265DEG 22KT 3633 9772
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 316 PM CDT SAT AUG 25 2012 OKZ011-015-017-252045- BLAINE OK-DEWEY OK-MAJOR OK- 316 PM CDT SAT AUG 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE... NORTHEASTERN DEWEY AND SOUTHWESTERN MAJOR COUNTIES UNTIL 345 PM CDT... AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF CANTON...MOVING NORTHEAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... CANTON...LONGDALE...CANTON LAKE...HUCMAC...HOMESTEAD AND SOUTHARD. LAT...LON 3633 9861 3615 9830 3593 9864 3605 9881 TIME...MOT...LOC 2011Z 220DEG 16KT 3603 9869 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 334 PM CDT SAT AUG 25 2012 OKZ007-008-252100- GRANT OK-KAY OK- 334 PM CDT SAT AUG 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND NORTHWESTERN KAY COUNTIES UNTIL 400 PM CDT... AT 330 PM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER NORTHEAST GRANT AND NORTHERN KAY COUNTIES. THE PRECIPITATION WAS MOVING NORTHEAST AT 15 TO 25 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... MEDFORD...BRAMAN...DEER CREEK...NARDIN...RENFROW AND CHILOCCO. LAT...LON 3669 9771 3670 9773 3700 9779 3700 9688 TIME...MOT...LOC 2030Z 233DEG 14KT 3692 9730 BT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 424 PM CDT SAT AUG 25 2012 OKZ023-035-037-038-252200- KIOWA OK-CADDO OK-TILLMAN OK-COMANCHE OK- 424 PM CDT SAT AUG 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...SOUTHERN CADDO... NORTHEASTERN TILLMAN AND COMANCHE COUNTIES UNTIL 500 PM CDT... AT 423 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEERS... MOVING NORTHEAST AT 20 MPH. HAZARDS INCLUDE... POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... LAWTON...ANADARKO...CACHE...APACHE...ELGIN...CYRIL...FLETCHER... STERLING...CEMENT...INDIAHOMA...MEDICINE PARK...BOONE...LAKE CHICKASHA...FORT SILL...MEERS...LAKE ELLSWORTH...STECKER AND LAKE LAWTONKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3487 9883 3523 9811 3471 9809 3437 9882 TIME...MOT...LOC 2123Z 232DEG 19KT 3475 9858
The Altus AFB radar (KFDR), 57 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
9 thunderstorm wind. Local standard time, as filed.
The Medicine Park mesonet station recorded a gust to 60 mph.
Numerous tree limbs around 2 inches in diameter were downed. Estimated gusts of 50-60 mph.
Numerous trees and some power lines were reported down, along with some structural damage.
Public estimated wind gusts of 60 mph. No damage reported.
Emergency management reported several trees were downed. Light structural damage also occurred and several power lines were blown down. No damage estimates were available.
Public estimated wind gusts of 70 mph. No damage reported.
Observer estimated wind gusts of 60 mph. No damage reported.
Power lines were reported down.
Trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395456, 395453, 395455, 395461, 408391, 395459, 395460, 395457, 395458.